Montana, 2019High Wind in Montana, December 16 to 17, 2019
December 16 to 17, 2019 · NWS BYZ · 1 event in 1 county or zone
Tight east-west pressure gradients brought high winds to the northern portions of Sweet Grass County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight east-west pressure gradients brought high winds to the northern portions of Sweet Grass County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 16, 3:28 PM MST, 5 hours 42 minutes earlier.
Area forecast discussion, Dec 16, 3:28 PM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Billings MT
328 PM MST Mon Dec 16 2019
.DISCUSSION...
Tonight through Wednesday night...
High pressure ridging will prevail over the Rockies and nearby
high plains the next days. This will mean dry conditions and above
average temperatures. The main weather concern will be strong
winds in the western foothills, especially the gap areas around
Livingston and Nye. The wind advisory in place was extended to
include Wednesday morning, but we still expect a relative lull in
the winds Wednesday afternoon before they pick back up late
Wednesday night.
The pressure gradient will be quite strong tonight and tomorrow.
So there is a risk of winds reaching into the 60-70 mph range at
Livingston. However, the gradient orientation favors Big timber
more so than Livingston. We will need to monitor the response to
the gradient at Big Timber, which may require a high wind warning.
The main message remains very strong winds in that I-90 corridor
from Livingston to Big Timber the next 48 hrs. BT
&&
.DISCUSSION...
Thursday through Tuesday...
A warm and windy trend stays on course for this week and through
the weekend, mainly for the foothills lee-side of the mountains in
south-central Montana. Outside of a brief shortwave passing
through Wednesday that looks to kill the winds through Wednesday
night, winds near Livingston-Big Timber-Nye areas will gust 50+
mph Thursday morning through Sunday morning, with brief periods of
relatively lighter, 30-45 mph winds in the late mornings and
afternoons of each day. Winds will taper off throughout Sunday.
Southern and western facing slopes of the Beartooth/Absaroka
mountains (including Cooke City) will receive some snow late
Thursday through Friday as southwest winds look to set up over the
mountains and enough moisture will be brought in via an
atmospheric river off the coast of Oregon.
A pattern change will occur early next week just in time for
the holidays. A possibly deep trough looks to set up over the
west coast, but the timing and depth of it remain uncertain at
this time, but some snow is possible prior to, and including,
Christmas. Temperatures will also dip, though no extreme periods
of cold are expected.
Vertz
&&
.AVIATION...
VFR conditions will prevail over the next 24 hours. Winds at KLVM
and K6S0 will pick up throughout today, will gusts 50+ kts
possible throughout tonight and into tomorrow morning. Low-level
wind shear is expected at KBIL and KSHR between 4-8 AM MST
Tuesday. Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 022/040 025/043 026/043 028/049 033/052 032/051 027/044
00/N 00/N 00/B 00/B 00/E 01/B 11/E
LVM 022/037 025/042 022/039 028/046 035/050 034/048 029/044
00/N 00/N 00/N 11/N 00/N 01/N 12/S
HDN 016/040 018/042 019/043 023/048 029/051 026/049 022/043
00/B 00/B 00/B 00/B 00/E 01/E 11/B
MLS 018/036 020/040 019/039 023/044 029/046 026/045 023/037
00/U 00/B 00/B 00/B 00/B 00/E 00/B
4BQ 014/038 017/041 017/040 021/044 027/048 026/047 023/041
00/U 00/U 00/B 00/B 00/B 00/B 00/B
BHK 015/033 019/040 016/036 019/040 027/044 026/043 021/035
00/U 00/U 00/B 00/B 00/B 00/B 00/B
SHR 011/041 017/045 019/043 021/048 028/051 028/051 024/045
00/U 00/B 00/B 00/B 00/B 00/E 10/E
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until noon MST Wednesday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 16, 2:48 PM MST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
248 PM MST Mon Dec 16 2019
MTZ063-141-172-228-172200-
Judith Gap-Northern Sweet Grass-Melville Foothills-
Southern Wheatland-
248 PM MST Mon Dec 16 2019
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...Dangerous crosswinds with gusts of 40 to 50 mph.
* WHERE...US191 from Big Timber to Harlowton.
* WHEN...Tonight through Wednesday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Travelers in high profile vehicles should use caution or alternate
routes.
&&
In the hours before
Local storm report, Dec 16, 4:51 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
451 PM MST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/16/2019 M51.00 MPH SWEET GRASS MT AWOS
&&
RMSHigh Wind, Northern Sweet Grass
- When
- December 16, 9:10 PM MST to December 17, 6:55 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted 58 to 62 mph across the Big Timber area. Power was knocked out across parts of Big Timber.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 16, 20191 death · $25 million · EF3 · 4 events
- Tornadoes and Hail in Alabama, December 16, 20192 deaths · $5,000 · EF2 · 58 events
- Tornadoes and Hail in Mississippi, December 16, 20195 injured · $4.7 million · EF3 · 41 events
- Tornado and Hail in Mississippi, December 16, 20193 injured · EF3 · 3 events
- Tornadoes and Damaging Winds in Mississippi, December 16, 20191 injured · $1.5 million · EF2 · 9 events
- Flooding in Kentucky, December 16 to 17, 20191 death · $43,000 · 4 events
- Winter Weather in Missouri, December 16 to 17, 20191 death · 1 injured · 6 events
- Tornadoes and Damaging Winds in Alabama, December 16, 20193 injured · EF2 · 11 events
- Tornadoes and Damaging Winds in Louisiana, December 16, 2019$520,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Tennessee, December 16, 2019$80,000 · EF0 · 15 events
- Flooding in West Virginia, December 16 to 18, 2019$60,000 · 13 events
- Flooding and Heavy Rain in Kentucky, December 16 to 17, 2019$48,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863648.